Kansas, 2006Tornado in Kansas, April 6, 2006
April 6, 2006 · NWS ICT · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 1:55 PM CST, 58 minutes earlier.
Area forecast discussion, Apr 6, 1:55 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT THU APR 6 2006
.DISCUSSION...
MAIN FORECAST CONCERNS REMAIN SEVERE WEATHER POTENTIAL THROUGH EARLY
THIS EVENING AND SECONDARILY STRONG WINDS THROUGH THIS EVENING
AND AGAIN FRIDAY.
TONIGHT:
STRONG SHORTWAVE TROF WILL CONTINUE TO LIFT NORTHEASTWARD OUT OF THE
TEXAS PANHANDLE ACROSS EASTERN KANSAS THROUGH THIS EVENING WHILE
TAKING ON A NEGATIVE TILT. LATEST RUNS OF THE MODELS HAVE SLOWED
DOWN THE DRYLINE EASTWARD PROGRESSION SOME. THE DRYLINE SHOULD BE
PUSHING OUT OF THE FLINT HILLS THROUGH SOUTHEASTERN KS EARLY THIS
EVENING. MODERATE-STRONG INSTABILITY AND 70 KTS OF DEEP LAYER SHEAR
WILL EXIST IN THE WARM SECTOR SUPPORTING ORGANIZED SEVERE WEATHER.
SOME LOW-LEVEL BACKING OF WINDS POSSIBLE FROM EASTERN PORTION OF
CENTRAL KS THROUGH SOUTHEAST KS INTO EARLY EVENING, THEREFORE IN
ADDITION TO VERY LARGE HAIL AND DAMAGING WINDS...A COUPLE OF STRONG
TORNADOES ARE ALSO POSSIBLE. THIS SEVERE CONVECTION SHOULD PUSH
EASTWARD OUT OF SOUTHEAST KS BY AROUND 03Z. IN
ADDITION...INTENSIFYING LOW PRESSURE NORTH OF HILL CITY WILL TIGHTEN
THE PRESSURE GRADIENT ACROSS OUR FORECAST AREA LEADING TO INTENSE
SFC-800 MB MIXING. WIND ADVISORY CRITERIA LIKELY IN MUCH OF AREA
BEHIND DRYLINE THROUGH ABOUT 03Z...SO EXPANDED WIND ADVISORY TIL
03Z. THE LOW PRESSURE WILL MOVE NORTHEASTWARD INTO SOUTHEAST
NEBRASKA WHILE OCCLUDING BY LATE TONIGHT.
FRIDAY-FRIDAY NIGHT:
AFOREMENTIONED UPPER LOW WILL DRIFT SOUTHEASTWARD OVER EASTERN KS.
MARGINAL ELEVATED INSTABILITY UNDERNEATH THE MID LEVEL COLD POOL IS
PROGGED ALONG WITH DEFORMATION ZONE PRECIPITATION IN OUR AREA.
THEREFORE RAISED PRECIPITATION PROBABILITIES IN OUR AREA. THE GFS
AND NAM SHOW AN INTENSE SURFACE PRESSURE GRADIENT IN ASSOCIATION
WITH THE UPPER LEVEL STORM IN CENTRAL AND SOUTH CENTRAL KS...WITH
VERY STEEP LAPSE RATES FROM THE BOUNDARY LAYER THROUGH 800 MB. THIS
MAY RESULT IN WIND ADVISORY CRITERIA IN MUCH OF CENTRAL AND SOUTH
CENTRAL KS DURING FRIDAY WITH WINDS GRADUALLY DIMINISHING FRIDAY
EVENING. WILL HOLD OFF ISSUING ADVISORY IN 2ND PERIOD FOR NOW GIVEN
CURRENT WATCHES AND ADVISORIES ALREADY IN EFFECT. DECREASING
CLOUDS/DIMINISHING NORTH WINDS FRIDAY NIGHT WILL LEAD TO A
CHILLIER NIGHT WITH LOWS FALLING INTO THE 30S.
SAT-SUN:
BENIGN WEATHER EXPECTED AS OUR AREA WILL BE IN BETWEEN WEATHER
SYSTEMS. SURFACE HIGH PRESSURE MOVING THROUGH EASTERN KS ON
SATURDAY...WILL BE FOLLOWED WITH LEE TROFFING AND A RETURN TO
SOUTHEASTERLY FLOW ON SUNDAY. THIS WILL LEAD TO MODERATING
TEMPERATURES IN THE LATTER HALF OF THE WEEKEND.
MON-THURS:
MEDIUM RANGE MODELS CONSISTENT IN SHOWING ANOTHER STRONG SHORTWAVE
TROF EJECTING OUT OF THE SOUTHWEST ACROSS THE CENTRAL PLAINS TUESDAY
INTO TUESDAY NIGHT. IN THE ABSENCE OF STRONG FORCING...DRYLINE MAY
STAY CAPPED MONDAY WITH ELEVATED MIXED LAYER ADVECTING OVER KS
REGION. HOWEVER...AS SHORTWAVE TROF COMES OUT MONDAY NIGHT THROUGH
TUESDAY EVENING...MID LEVEL COOLING AND STRONG FORCING MAY RESULT IN
THUNDERSTORM DEVELOPMENT DEPENDING ON QUALITY OF LOW-LEVEL MOISTURE
RETURN AHEAD OF THIS FEATURE. THEREFORE CHANCE OF THUNDERSTORMS MON
NIGHT THROUGH TUES NIGHT LOOKS REASONABLE IN GRIDS. BEHIND THIS
FEATURE...SHORTWAVE RIDGING PROGGED OVER KANSAS WED-THURS AS AN
UPPER LOW FORMS OFF THE CALIFORNIA COAST PER GFS/ECMWF.
THEREFORE...KEEPING FORECAST DRY WITH ABOVE NORMAL TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 48 61 37 60 / 10 50 30 0
HUTCHINSON 47 56 35 59 / 20 60 20 0
NEWTON 47 60 36 59 / 20 50 20 0
ELDORADO 48 62 37 59 / 20 50 30 0
WINFIELD-KWLD 49 63 37 60 / 10 50 30 0
RUSSELL 45 49 31 59 / 30 60 20 0
GREAT BEND 46 51 32 59 / 20 60 20 0
SALINA 46 55 34 58 / 30 60 20 0
MCPHERSON 47 56 35 58 / 20 60 20 0
COFFEYVILLE 52 73 38 60 / 40 40 40 0
CHANUTE 51 68 37 58 / 50 40 30 0
IOLA 50 67 37 57 / 60 50 30 0
PARSONS-KPPF 52 70 38 59 / 50 40 30 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM THURSDAY FOR KSZ032-033-047>053-067>072-
082-083-091>096-098>100.
&&
Hazardous weather outlook, Apr 6, 2:30 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT THU APR 6 2006
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
330 PM CDT THU APR 6 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND
THE FLINT HILLS. OTHER SEVERE THUNDERSTORMS WILL MOVE NORTHEAST INTO
SOUTHEASTERN KANSAS FROM OKLAHOMA. THE STORMS SHOULD INCREASE IN
COVERAGE AS THEY MOVE ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS
EARLY THIS EVENING. THERE IS A SIGNIFICANT RISK OF SEVERE WEATHER
FOR AREAS ALONG AND EAST OF A LINE FROM SALINA TO GREATER WICHITA TO
WELLINGTON...WITH VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING
WINDS OF 70 TO 80 MPH...AND STRONG TORNADOES POSSIBLE.
THE SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A DRY
LINE FRONT...WHICH WILL SWEEP EAST ACROSS THE AREA THIS AFTERNOON
AND EARLY EVENING. THERE IS ALSO A SLIGHT RISK FOR A FEW STRONG OR
SEVERE STORMS BEHIND THE DRY LINE...ACROSS PORTIONS OF CENTRAL
KANSAS...WHERE ELEVATED MOISTURE MAY SUPPORT STORMS UNDER AN AREA OF
UPPER LEVEL LOW PRESSURE. THESE STORMS COULD PRODUCE STRONG WINDS TO
60 MPH AND HAIL UP TO QUARTER SIZE.
EXTREME FIRE DANGER EXISTS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
WHERE BURN BANS ARE IN EFFECT FOR MANY AREAS. THERE IS TO BE NO
OUTDOOR BURNING IN THESE AREAS VERY HIGH FIRE DANGER EXISTS
ACROSS SOUTHEAST KANSAS...WHERE OUTDOOR BURNING SHOULD BE AVOIDED.
A WIND ADVISORY IS IN EFFECT UNTIL EARLY THIS EVENING ACROSS THE
ENTIRE AREA. FOR DETAILS...PLEASE REFER TO THE LATEST WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS MAY PRODUCE SMALL HAIL.
THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. IT IS TOO EARLY TO SPECULATE AS TO WHETHER OR NOT
THE THUNDERSTORMS WILL ACHIEVE SEVERITY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS WILL CONTINUE TO BE NEEDED LATE THIS AFTERNOON INTO
EARLY THIS EVENING...ESPECIALLY ALONG AND EAST OF A SALINA TO
WICHITA TO WELLINGTON LINE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED/ES/JMC
In the hours before
Local storm report, Apr 6, 1:48 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 SE WINDOM 38.37N 97.90W
04/06/2006 E0.75 INCH MCPHERSON KS TRAINED SPOTTER
&&
CDBLocal storm report, Apr 6, 1:53 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 9 S LINCOLN 38.91N 98.15W
04/06/2006 E1.75 INCH LINCOLN KS LAW ENFORCEMENT
&&
CDBLocal storm report, Apr 6, 1:56 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 7 S LINCOLN 38.94N 98.15W
04/06/2006 E0.75 INCH LINCOLN KS LAW ENFORCEMENT
&&
CDBSpecial weather statement, Apr 6, 2:01 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT THU APR 6 2006
KSZ049-051-062045-
MCPHERSON-SALINE-
301 PM CDT THU APR 6 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON AND SALINE COUNTIES...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARQUETTE...OR 15 MILES NORTH OF
MCPHERSON...AND MOVING NORTH AT 45 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
KRC
Local storm report, Apr 6, 2:04 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL LINCOLN 39.04N 98.15W
04/06/2006 E0.88 INCH LINCOLN KS LAW ENFORCEMENT
&&
CDBSpecial weather statement, Apr 6, 2:21 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT THU APR 6 2006
KSZ068-069-083-062045-
BUTLER-HARVEY-SEDGWICK-
321 PM CDT THU APR 6 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...HARVEY AND SEDGWICK COUNTIES...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARK CITY...OR 6 MILES NORTH OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
KRC
Tornado, Saline
- When
- April 6, 2:53 PM CST to 2:54 PM CST
- Where
- Saline County, 5 mi NE of New Cambria
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 75 yd
- Property damage
- $70,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.933, -97.433
On the afternoon of April 6th, 2006 an F1 tornado touched down 5 miles northeast of New Cambria in Saline county. The tornado struck a homestead where it caused 70 thousand dollars in damage. The tornado was 75 yards wide and tracked for 200 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 6, 2006$910,000 · F2 · 37 events
- Tornado and Hail in Kansas, April 6 to 7, 200612 injured · $225,000 · F1 · 7 events
- Debris Flow in California, April 6 to 20, 2006$11 million · 1 event
- Wildfire in Texas, April 6 to 7, 2006$900,000 · 1 event
- Tornadoes and Hail in Oklahoma, April 6, 2006$65,000 · F0 · 45 events
- Wildfire in Texas, April 6 to 7, 2006$480,000 · 1 event
- Hail and Damaging Winds in Nebraska, April 6, 2006$195,000 · 1 in hail · 16 events
- Wildfire and High Wind in Texas, April 6, 2006$200,000 · 57 kt wind · 15 events
- Tornado in Missouri, April 6, 2006$100,000 · F1 · 1 event
- Wildfire in Texas, April 6, 2006$80,000 · 1 event
- Hail in Iowa, April 6, 2006$44,000 · 1.75 in hail · 10 events
- Tornado in Nebraska, April 6, 2006$55,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500120.